Like all medications, stimulants may produce side effects. Caregivers and teachers need to be aware of potential side effects and know how to manage them.
A partial list of possible side effects:
- Weight loss
- Appetite suppression
- Developmental growth delays
- Dysphoria (complete absence of pleasure or joy)
- Tics (involuntary movements or vocalizations)
- Psychosis (highly unusual beliefs, hallucinations)
Stomachaches that occur within an hour of taking the medication are likely dose-related. Those that occur when the medication is wearing off are more likely due to hunger. Taking medications with food often helps combat the initial "dosing" stomachache. Most of these treatment-related effects diminish with reductions in dosage and/or the passage of time. Luckily, most side effects are not life threatening. They reflect the body's initial response to stimulant medications. Many side effects resolve within a few weeks of treatment. If symptoms persist, a different medication may be necessary.
There are concerns about the developmental growth delays that occur for some children using stimulant drugs. Because growth suppression is a potential (yet uncommon) side effect, it is important to ensure that all children with ADHD on stimulant medication receive tasty, well-balanced meals. When the medication is not needed, such as evenings and weekends, increased appetite during these periods may compensate for appetite loss during school days. Children who experience mild growth suppression may discontinue medication during holidays or summer vacations. Their growth usually "catches up" during these periods. Growth should be monitored on a regular basis. If a growth delay is noticed, be sure to consult with the child's pediatrician.
One serious but rare side effect is called, dysphoria. Dysphoria is a complete lack of emotional expression, or an extreme, overly-focused appearance. Dysphoria makes a child seem like an automaton. They move from one task to the next without a relaxation of concentration, or without emotional expression of any sort. Dysphoria is often a dramatic change. For example, a once animated, happy child becomes emotionless and flat. Dysphoria can indicate a dose is too high. Consult with the healthcare team promptly.
Other serious, but rare, side effects are the sudden appearance of tic behavior and psychosis. Tics are spontaneous, purposeless, often repetitive, movements or vocalizations, such as eye blinking, throat clearing, and verbal or nonverbal sounds. Psychosis is usually indicated by the presence of hallucinations, and/or highly unusual beliefs or thoughts. These symptoms usually reverse after medication is withdrawn.
There are other serious side effects. This includes: confusion, irritability, withdrawal, and allergic reactions (e.g., rash, wheezing, or swelling of the hands or face). Stimulants may also lower the brain's seizure threshold. In other words, someone who already has a tendency to have seizures may develop seizures while on stimulant medication.
Should any of these symptoms occur, medication should be discontinued and the doctor should be contacted immediately. The development of these serious side effects is extremely rare and probably occurs at a rate similar to some over-the-counter medications. However, if they do occur, immediate medical attention will help prevent serious complications.
This is not a complete list. Always ask your healthcare provider to discuss any known side effects and what to do in the event these side effects occur.